Wholistic INSIGHTS – Rebound Headaches – Your Health Detective

With the abundance of headache and pain medications, a side-effect is occurring more now than ever before – rebound headaches. These headaches are brought on by overuse of common over-the-counter and prescription medications – being used for everything from an in-grown toe nail to tension and migraine headaches and muscle pain. The most overused medications include, but certainly are not limited to, aspirin, ibuprofen, acetaminophen, and a combination of headache chemical remedies containing caffeine. 

Yes, these medications work well at first but that doesn’t mean they don’t add to the body’s
overall toxic burden. However, when these over-the-counter and other prescription pain medications are over-used, they paradoxically usually lead to worsening headaches and chronic intestinal and digestive issues that were not present prior to taking the medications.

Rebound headaches, first reported in the medical literature in 1982, can come about when as-needed pain medications are taken more than two to three times per week. When the pain medication wears off, withdrawal symptoms may occur in the form of a headache, neck pain, nausea, restlessness, irritability or sleepdisturbance. These symptoms, in turn, prompt more medication use, which only
leads to more headaches and the desire to take even more medication…click to continue reading…

If you are already in rebound, there are strategies that may help to break the cycle.First, a gradual reduction of the medication is often required. Abrupt withdrawal is also possible but should be undertaken only under the direction of a physician or qualified health professional; new problems may occur if certain analgesics are stopped abruptly. For example, an abrupt stop to

medications that contain butalbital can result in seizures. As an analgesic is withdrawn, headaches may temporarily worsen, but over time, the headache pattern should improve.

Additionally, it is important to “dig” for clues of underlying causes such as leaky gut, toxic liver, toxic intestinal tract, food and environmental toxins.

Shortly my new book, Migraines & Headaches will be released in both formats – eBook and paper. Stay tuned, the launch will be announced in this blog. Remember that Premium Subscribers receive the eBook at no charge as a benefit of their membership.

Medications  Associated with Rebound Headaches include:

  • Aspirin
  • Other non-steroidal anti-inflammatory medications such as ibuprofen and naproxen,
    which are sold under the brand names Motrin, Advil, Aleve, etc.
  • Acetaminophen
  • Over-the-counter combination headache remedies containing caffeine.
  • Sinus relief medications
  • Sedatives for sleep
  • Ergotamine preparations, i.e. Cafergot and Migergot
  • Butalbital combination analgesics, i.e. Fioricet, Fiorinal
  • Opioids or medications that contain codeine or hydrocodone, i.e. Tylenol No. 3, Vicodin, Norco, Lortab
  • Triptans, prescription migraine-specific medications i.e. Imitrex, Zomig, Maxalt, Axert,
    Relpax, Frova, Amerge, and Treximet
  • Analgesics containing butalbital are most likely to result in rebound headaches after only
    five or more doses in a month

Avoiding Rebound Headaches

  • Follow the labeling instructions of your medications
  • Limit use of analgesics to no more than 1-2 times per week, and only when absolutely
    necessary
  • Use the smallest effective dose possible
  • Eliminate or Limit consumption of caffeine, chocolate, sugar, processed foods and foodsin the nightshade genre (known to accelerate an existing inflammatory

    condition).

Contact your doctor if your headache frequency or severity worsens.

Leave a Comment